Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2023, 7:53 PM EDT for Person County, North Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2023, 7:53 PM EDT (23:53 UTC)
- Expired
- May 16, 2023, 8:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:12 PM EDT | TSTM WND DMG | 2 Sw Concord, NC | MULTIPLE DOWNED TREES CAUSED POWER OUTAGES NEAR HYCO LAKE. |
| May 16, 8:22 PM EDT | HAIL 1.25 | 2 W Bethel Hill, NC | LARGE HAIL REPORTED NORTH OF ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND HWY 501N. |
| May 16, 8:23 PM EDT | TSTM WND DMG | 2 W Bethel Hill, NC | MULTIPLE TREES REPORTED DOWN NORTH OF ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND HWY 501N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WUUS52 KRAH 162353
SVRRAH
NCC145-170045-
/O.NEW.KRAH.SV.W.0049.230516T2353Z-230517T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
753 PM EDT Tue May 16 2023
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Person County in central North Carolina...
* Until 845 PM EDT.
* At 753 PM EDT, a severe thunderstorm was located over Ringgold, or
8 miles east of Danville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir, Hyco Marina and Hyco
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3636 7880 3632 7891 3642 7914 3654 7914
3654 7880
TIME...MOT...LOC 2353Z 289DEG 31KT 3660 7926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NTL2 follow-up statements
061
WWUS52 KRAH 170021
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
821 PM EDT Tue May 16 2023
NCC145-170045-
/O.CON.KRAH.SV.W.0049.000000T0000Z-230517T0045Z/
Person NC-
821 PM EDT Tue May 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHERN PERSON COUNTY...
At 821 PM EDT, a severe thunderstorm was located near Alton, or 8
miles southeast of Turbeville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir and Hyco Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3636 7880 3632 7891 3643 7910 3654 7909
3654 7880
TIME...MOT...LOC 0021Z 287DEG 33KT 3652 7895
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NTL289
WWUS52 KRAH 170033
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
833 PM EDT Tue May 16 2023
NCC145-170045-
/O.CON.KRAH.SV.W.0049.000000T0000Z-230517T0045Z/
Person NC-
833 PM EDT Tue May 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN PERSON COUNTY...
At 832 PM EDT, a severe thunderstorm was located near Virgilina,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bethel Hill and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3640 7880 3640 7890 3646 7893 3654 7895
3654 7880
TIME...MOT...LOC 0032Z 286DEG 32KT 3650 7882
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NTLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:22 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 16, 3:22 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 322 PM EDT Tue May 16 2023 .SYNOPSIS... A cold front will approach the area later today, bringing unsettled weather through tonight as the front crosses the region. This front will push to our south on Wednesday as high pressure begins to build in from the north, resulting in less humid and slightly cooler weather for late week. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Tuesday... ...Strong to severe storms with local flooding possible this late afternoon into tonight... Showers and thunderstorms are developing in the warm sector ahead of a cold front currently stretching northeast across the TN Valley. A prefrontal trough is moving east across the western Piedmont, and may help generate showers and thunderstorms this afternoon across the region before a larger area of storms move across the region associated with the cold front and upper shortwave tonight. Ridging aloft has helped many areas to become partly to mostly cloudy today, and the weak subsidence inversion may be helping to prevent many storms from developing along the prefrontal trough early this afternoon. Aside from that, increasing insolation and dewpoints in the mid-60s will likely overcome any inversion aloft by late afternoon and isolated to scattered convective activity is expected across the western Piedmont. Higher confidence in shower and thunderstorm activity remains with the approaching cold front later this evening and overnight. High- res CAMS slightly differ in the details of coverage and timing, but with the greatest coverage near the NC/VA border. With 0-6km shear of 40-50 kt and MUCAPE of 1500-2500 J/kg, strong and organized storms are possible, with the highest chances west of the Triangle. SPC has highlighted areas west of Highway 1 under a Slight Risk (level 2/5) and most areas elsewhere a Marginal Risk (level 1/5) for severe storms this afternoon and evening. Although lower-level shear is not too strong, curved hodographs and updraft helicity swaths show the potential for isolated tornadoes, as well. Precipitable water values around 1.75 inches will increase the potential for heavy rain and flash flooding, mainly over and north of the Triangle. Once the front moves towards the southern half of central NC, conditions may become more stable with the threat of severe weather diminishing across the area. The front should clear the area by late tonight, with all areas becoming dry by sunrise. Lows will remain mild, with temperatures only lowering to the mid-60s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 125 PM Tuesday... Skies will clear from north to south Wednesday as cold front settles across South Carolina. As the front stalls to the south a few lingering showers are possible in the far southern portions of the FA. Pops have been trending drier, but still held onto low slight chance PoPs for Wednesday during the day for the southern portion of the Sandhills and the southern portion of the Coastal Plain. Northerly winds 5-10mph will start the day off before veering to a more easterly wind overnight. Gusts over night near the SC border could be up to 25 mph as surface high pressure over PA influences the area. Temperatures will be noticeably cooler than today as we will see dew points in the 50s everywhere by the afternoon. High temperatures will be in the upper 70s and low 80s north, to mid 80s south. .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 200 PM Tuesday... Surface high pressure over New England Thursday will slowly shift offshore Thursday afternoon. When the influence of the surface high weakens the the stalled front across South Carolina could bring showers into the far southern portion of the FA, although most recent models have held most of the precip to the south. For now trending drier for Thursday, but low slight chance PoPs remain in the forecast. The boundary across south Carolina will begin to push southeast late Thursday. With the increase of low level moisture and northeasterly flow in the mid levels, a weak mid level low pressure system could develop off the SC/NC coast by early Friday morning. The GFS has the low pressure off shore enough where Central NC will see minimal impact Friday afternoon where as the ECMWF model has a larger low pressure system with some impacts for the Central NC. For now, went with a blend of the two with slight chance PoPs along and east of I95 corridor for Friday afternoon and evening. A brief lull will occur Saturday as the disturbance moves up along the Mid- Atlantic coast and a cold front moves into the Mid-Atlantic from the west. A cold front associated with a mid level low pressure over the Great Lakes region will sweep across the Mid-Atlantic Friday and Saturday. However, the timing and coverage Central NC will see is uncertain as models diverge from each other beginning Saturday morning. For now kept PoPs around 30 percent for Saturday and into Sunday morning as the cold front moves across the region. By Sunday night, all of Central NC is expected to be dry as high pressure from the west begins to build into the region for Monday and Tuesday. Highs over the weekend and into early next week will be in the low 80s north to mid 80s in the south. Lows will be in the mid to upper 50s with areas to the south near 60. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 145 PM Tuesday... Aside from MVFR ceilings at KINT this afternoon, VFR conditions will continue for the next few hours. SHRA and TSRA will develop across the north and west later this afternoon through early tonight and push E/SE through the period. Sub-VFR conditions are expected in low ceilings, and reduced VIS in downpours. Gusty and erratic winds are expected near storms, along with strong up/downdrafts and frequent lightning. Conditions will begin to improve as storms exit the area late tonight, however MVFR ceilings are possible by daybreak. Winds shift north to northeast Wed morning. Beyond 18z Wed: VFR conditions should develop Wed, however low stratus may generate sub-VFR conditions at times overnight through the end of the week. An approaching front may bring sub-VFR conditions in showers and storms late Saturday through Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield/JJT NEAR TERM...JJT SHORT TERM...CA LONG TERM...CA AVIATION...JJT
Hazardous weather outlook, May 16, 6:54 PM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 654 PM EDT Tue May 16 2023 NCZ042-073>078-083>086-088-089-172300- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 654 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible late this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>041-043-172300- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Wilson- 654 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 6:56 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
656 PM EDT Tue May 16 2023
NCZ007>009-170000-
Vance NC-Person NC-Granville NC-
656 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of southeastern Person,
southern Vance and central Granville Counties through 800 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Rougemont, or 11 miles southeast of Roxboro,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Dabney, Moriah, Gillburg, Berea,
Surl and South Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3638 7837 3626 7833 3623 7836 3623 7838
3620 7840 3617 7844 3616 7846 3618 7849
3613 7852 3621 7880 3624 7880 3624 7890
3625 7894 3639 7889
TIME...MOT...LOC 2255Z 278DEG 22KT 3630 7882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLLocal storm report, May 16, 6:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 2 N CONCORD 36.50N 79.06W
05/16/2023 PERSON NC PUBLIC
POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
EQUIPMENT.
&&
CBLLocal storm report, May 16, 7:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 5 SSW BETHEL HILL 36.44N 78.90W
05/16/2023 PERSON NC UTILITY COMPANY
POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
EQUIPMENT.
&&
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:32 PM EDT | Severe Thunderstorm Warning | RAH | Person | 43 min |
| May 16, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 50 min |
| May 16, 6:28 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 62 min |
| May 16, 6:56 PM EDT | Special Weather Statement | RAH | Granville, Vance | 64 min |
| May 16, 7:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.